Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy

M. E. Mullins, C. B. Cristofani, Craig Warden, J. F. Cleary

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

We describe an unusual case of a toddler diagnosed with an idiopathic seizure disorder that later was proved to be caused by deliberate administration of amitriptyline by his custodian. In spite of seizures associated with widened electrocardiographic wave (QRS) and right axis deviation on the electrocardiogram (EKG), the correct diagnosis eluded clinicians through a series of hospital admissions. Unfortunately, clinicians are quite accustomed to the fact that patients previously diagnosed with epilepsy have seizures and may not investigate other causes of seizure. This allowed classic signs of cyclic antidepressant poisoning to go unrecognized.

Original languageEnglish (US)
Pages (from-to)202-205
Number of pages4
JournalPediatric Emergency Care
Volume15
Issue number3
StatePublished - 1999
Externally publishedYes

Fingerprint

Amitriptyline
Proxy
Seizures
Epilepsy
Electrocardiography
Poisoning
Antidepressive Agents

Keywords

  • Arnitriptyline
  • Child abuse
  • Cyclic antidepressant
  • Factitious illness
  • Munchausen syndrome-by-proxy
  • Poisoning
  • Seizure

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Nursing(all)
  • Emergency Medicine

Cite this

Mullins, M. E., Cristofani, C. B., Warden, C., & Cleary, J. F. (1999). Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy. Pediatric Emergency Care, 15(3), 202-205.

Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy. / Mullins, M. E.; Cristofani, C. B.; Warden, Craig; Cleary, J. F.

In: Pediatric Emergency Care, Vol. 15, No. 3, 1999, p. 202-205.

Research output: Contribution to journalArticle

Mullins, ME, Cristofani, CB, Warden, C & Cleary, JF 1999, 'Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy', Pediatric Emergency Care, vol. 15, no. 3, pp. 202-205.
Mullins ME, Cristofani CB, Warden C, Cleary JF. Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy. Pediatric Emergency Care. 1999;15(3):202-205.
Mullins, M. E. ; Cristofani, C. B. ; Warden, Craig ; Cleary, J. F. / Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy. In: Pediatric Emergency Care. 1999 ; Vol. 15, No. 3. pp. 202-205.
@article{0f2aa1e4a4d040b8a695122261f0b8c1,
title = "Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy",
abstract = "We describe an unusual case of a toddler diagnosed with an idiopathic seizure disorder that later was proved to be caused by deliberate administration of amitriptyline by his custodian. In spite of seizures associated with widened electrocardiographic wave (QRS) and right axis deviation on the electrocardiogram (EKG), the correct diagnosis eluded clinicians through a series of hospital admissions. Unfortunately, clinicians are quite accustomed to the fact that patients previously diagnosed with epilepsy have seizures and may not investigate other causes of seizure. This allowed classic signs of cyclic antidepressant poisoning to go unrecognized.",
keywords = "Arnitriptyline, Child abuse, Cyclic antidepressant, Factitious illness, Munchausen syndrome-by-proxy, Poisoning, Seizure",
author = "Mullins, {M. E.} and Cristofani, {C. B.} and Craig Warden and Cleary, {J. F.}",
year = "1999",
language = "English (US)",
volume = "15",
pages = "202--205",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Amitriptyline-associated seizures in a toddler with Munchausen-by-proxy

AU - Mullins, M. E.

AU - Cristofani, C. B.

AU - Warden, Craig

AU - Cleary, J. F.

PY - 1999

Y1 - 1999

N2 - We describe an unusual case of a toddler diagnosed with an idiopathic seizure disorder that later was proved to be caused by deliberate administration of amitriptyline by his custodian. In spite of seizures associated with widened electrocardiographic wave (QRS) and right axis deviation on the electrocardiogram (EKG), the correct diagnosis eluded clinicians through a series of hospital admissions. Unfortunately, clinicians are quite accustomed to the fact that patients previously diagnosed with epilepsy have seizures and may not investigate other causes of seizure. This allowed classic signs of cyclic antidepressant poisoning to go unrecognized.

AB - We describe an unusual case of a toddler diagnosed with an idiopathic seizure disorder that later was proved to be caused by deliberate administration of amitriptyline by his custodian. In spite of seizures associated with widened electrocardiographic wave (QRS) and right axis deviation on the electrocardiogram (EKG), the correct diagnosis eluded clinicians through a series of hospital admissions. Unfortunately, clinicians are quite accustomed to the fact that patients previously diagnosed with epilepsy have seizures and may not investigate other causes of seizure. This allowed classic signs of cyclic antidepressant poisoning to go unrecognized.

KW - Arnitriptyline

KW - Child abuse

KW - Cyclic antidepressant

KW - Factitious illness

KW - Munchausen syndrome-by-proxy

KW - Poisoning

KW - Seizure

UR - http://www.scopus.com/inward/record.url?scp=0032997564&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032997564&partnerID=8YFLogxK

M3 - Article

C2 - 10389960

AN - SCOPUS:0032997564

VL - 15

SP - 202

EP - 205

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 3

ER -